Journal of Evolution Equations

, Volume 17, Issue 2, pp 827–848 | Cite as

Characterizations of interior polar sets for the degenerate p-parabolic equation

  • Benny Avelin
  • Olli Saari


This paper deals with different characterizations of sets of nonlinear parabolic capacity zero, with respect to the parabolic p-Laplace equation. Specifically we prove that certain interior polar sets can be characterized by sets of zero nonlinear parabolic capacity. Furthermore we prove that zero capacity sets are removable for bounded supersolutions and that sets of zero capacity have a relation to a certain parabolic Hausdorff measure.


Parabolic capacity Degenerate parabolic equations Nonlinear potential theory P-parabolic equation P-Laplace Parabolic Hausdorff measure Interior polar sets Removability Characterization 

Mathematics Subject Classification

Primary 35K92 Secondary 31C45 31C15 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    B. Avelin, T. Kuusi, and G. Mingione. Parabolic intrinsic geometries and potential estimates of zero order, in preparation.Google Scholar
  2. 2.
    Avelin B., Kuusi T., Parviainen M.: Variational parabolic capacity. Discrete Contin. Dyn. Syst. 35(12), 5665–5688 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    C. J. Bishop and Y. Peres. Fractal sets in probability and analysis, Preprint.Google Scholar
  4. 4.
    G. Choquet. Theory of capacities. Annales de l’Institut Fourier, 5 (1954), 131–295.Google Scholar
  5. 5.
    G. Choquet. Lectures on analysis. Vol. I: Integration and topological vector spaces. Edited by J. Marsden, T. Lance and S. Gelbart. W. A. Benjamin, Inc., New York-Amsterdam, 1969.Google Scholar
  6. 6.
    M. Christ. A T(b) theorem with remarks on analytic capacity and the Cauchy integral. Colloquium Mathematicum, 60/61 (1990), 601–628.Google Scholar
  7. 7.
    E. DiBenedetto. Degenerate parabolic equations. Universitext. Springer-Verlag, New York, 1993.Google Scholar
  8. 8.
    Droniou J., Porretta A., Prignet A.: Parabolic capacity and soft measures for nonlinear equations. Potential Anal. 19(2), 99–161 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    L.C. Evans and R.F. Gariepy. Wiener’s test for the heat equation. Arch. Rational Mech. Anal., 78 (1982), 293–314.Google Scholar
  10. 10.
    L.C. Evans and R.F. Gariepy. Measure Theory and Fine Properties of Functions. CRC Press, 1991.Google Scholar
  11. 11.
    Gariepy R., Ziemer W.P.: Removable sets for quasilinear parabolic equations. J. London Math. Soc. 21(2), 311–318 (1980)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    R. Gariepy and W.P. Ziemer. Thermal capacity and boundary regularity. J. Differential Equations., 45 (1982), 374–388.Google Scholar
  13. 13.
    J. Heinonen, T. Kilpeläinen and O. Martio. Nonlinear potential theory of degenerate elliptic equations. Unabridged republication of the 1993 original. Dover Publications, Inc., Mineola, NY, 2006. xii+404 pp.Google Scholar
  14. 14.
    Howroyd J.D.: On dimension and on the existence of sets of finite positive Hausdorff measure. Proc. London Math. Soc. 70, 581–604 (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    T. Hytönen and A. Kairema. Systems of dyadic cubes in a doubling metric space. Colloq. Math., 126 (2012), 1–33.Google Scholar
  16. 16.
    Kilpeläinen T., Malý J.: The Wiener test and potential estimates for quasilinear elliptic equations. Acta Math. 172, 137–161 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    J. Kinnunen, R. Korte, T. Kuusi and M. Parviainen. Nonlinear parabolic capacity and polar sets of superparabolic functions. Math. Ann. 355(4) (2013), 1349–1381.Google Scholar
  18. 18.
    J. Kinnunen and P. Lindqvist. Pointwise behaviour of semicontinuous supersolutions to a quasilinear parabolic equation. Ann. Mat. Pura Appl. 185 (2006), 411–435.Google Scholar
  19. 19.
    J. Kinnunen and P. Lindqvist. Unbounded supersolutions of some quasilinear parabolic equations: a dichotomy. Nonlinear Anal., 131 (2016), 229–242.Google Scholar
  20. 20.
    Kinnunen J., Lukkari T., Parviainen M.: An existence result for superparabolic functions. J. Funct. Anal. 258, 713–728 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    J. Kinnunen, T. Lukkari, and M. Parviainen. Local approximation of superharmonic and superparabolic functions in nonlinear potential theory J. Fixed Point Theory Appl. 13(1) (2013), 291–307.Google Scholar
  22. 22.
    R. Korte, T. Kuusi and M. Parviainen. A connection between a general class of superparabolic functions and supersolutions. J. Evol. Equ. 10(1) (2010), 1–20.Google Scholar
  23. 23.
    Korte R., Kuusi T., Siljander J.: Obstacle problem for nonlinear parabolic equations. J. Differential Equations 246(9), 3668–3680 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    T. Kuusi. Harnack estimates for weak supersolutions to nonlinear degenerate parabolic equations. Ann. Scuola Norm. Sup. Pisa Cl. Sci. (5), 7(4) (2008), 673–716.Google Scholar
  25. 25.
    T. Kuusi. Lower semicontinuity of weak supersolutions to a nonlinear parabolic equation. Differential Integral Equations 22(11–12) (2009), 1211–1222.Google Scholar
  26. 26.
    T. Kuusi, P. Lindqvist andM. Parviainen. Shadows of infinities. Ann. Mat. Pura Appl., doi: 10.1007/s10231-015-0511-1.
  27. 27.
    Lanconelli E.: Sul problema di Dirichlet per l’equazione del calore. Ann. Mat. Pura Appl. 97, 83–114 (1973)MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    E. Lanconelli. Sul problema di Dirichlet per equazione paraboliche del secondo ordine a coefficiente discontinui. Ann. Mat. Pura Appl., 106 (1975), 11–38.Google Scholar
  29. 29.
    P. Lindqvist and M. Parviainen. Irregular time dependent obstacles. J. Funct. Anal. 263 (2012), 2458–2482.Google Scholar
  30. 30.
    V. Liskevich, I. Skrypnik and Z. Sobol. Estimates of solutions for the parabolic p-Laplacian equation with measure via parabolic nonlinear potentials. Commun. Pure Appl. Anal. 12(4) (2013), 1731–1744.Google Scholar
  31. 31.
    P. Mattila Geometry of sets and measures in Euclidean spaces. Cambridge Studies in Advanced Mathematics 44, Cambridge University Press, Cambridge, 1995Google Scholar
  32. 32.
    V. Maz’ya. On the continuity at a boundary point of solutions of quasi-linear elliptic equations. Vestnik Leningrad Univ. Math., 3 (1976), 225–242; English translation of Vestnik Leningrad. Univ. Mat. Mekh. Astronom., 25 (1970), 42–55 (Russian).Google Scholar
  33. 33.
    F. Petitta. Renormalized solutions of nonlinear parabolic equations with general measure data. Ann. Mat. Pura Appl. (4) 187(4) (2008), 563–604.Google Scholar
  34. 34.
    Pierre M.: Parabolic capacity and Sobolev spaces. SIAM J. Math. Anal. 14(3), 522–533 (1983)MathSciNetCrossRefzbMATHGoogle Scholar
  35. 35.
    L.M.R. Saraiva Removable singularities and quasilinear parabolic equations. Proc. London Math. Soc. (3), 48(3) (1984), 385–400.Google Scholar
  36. 36.
    L.M.R. Saraiva. Removable singularities of solutions of degenerate quasilinear equations. Ann. Mat. Pura Appl. (4), 141 (1985), 187–221.Google Scholar
  37. 37.
    S.J. Taylor and N.A. Watson. A Hausdorff measure classification of polar sets for the heat equation. Math. Proc. Cambridge Philos. Soc., 97(2) (1985), 325–344.Google Scholar
  38. 38.
    Watson N.A.: Thermal capacity. Proc. London Math. Soc. 37, 342–362 (1978)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer International Publishing 2016

Authors and Affiliations

  1. 1.Department of Mathematics and Systems AnalysisAalto University School of ScienceAaltoFinland
  2. 2.Department of MathematicsUppsala UniversityUppsalaSweden

Personalised recommendations